MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX PORT; VORTEX LP DUAL TITANIUM PORT SYSTEM

ANGIODYNAMICS VORTEX PORT; VORTEX LP DUAL TITANIUM PORT SYSTEM
Model Number MP-P5SAT
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/16/2021
Type of Reportable Event Malfunction
Event or Problem Description
Angiodynamics received fda report reference: (b)(4).A nurse reported an issue with a vortex port (vortex mp 5fr sil w/tray pg).The patient's treatment was completed, so the port and catheter were being removed.The port was accessed for chemotherapy after placement once weekly for 1-2 months, and every three weeks after that.During the removal procedure, when the surgeon went to remove the port system, the silicone catheter portion broke apart.The following is the surgeon's operative note: "the three anchoring prolene sutures were divided and removed.The port was taken out of its subcutaneous pocket.The catheter had rough surface.With traction, the catheter came out of the tunnel, but it fractured in the subclavicular area and only the portion from the tunnel came out.We had a retained intravascular catheter fragment.There was no bleeding from the site.C-arm was used, and the catheter was found to be fractured at the mic-clavicle level; too deep to explore from a subclavian approach.Seemed to be in a stable position." the surgical wound was closed.The surgeon then discussed the case with an interventional radiologist (ir).The ir performed endovascular retrieval of the fragment that same day, and using a right femoral artery approach, the foreign body was retrieved using a snare.The patient recovered and went home later that evening.
 
Additional Manufacturer Narrative
The reported device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
Returned for evaluation was one port with catheter tubing.As received, the port was returned with approximately 6cm of catheter tubing attached.The remainder of the catheter tubing was not returned for evaluation.The vortex mp suture filled port is sent to the customer fully assembled.As reviewed the catheter was fractured about 6 cm from the port.The mark at 5 cm is visible on the returned sample.The port was not leak tested as it was plugged with bio waste.The catheter tubing was inspected and found to be within specification for catheter id and od.The od of the port stem barbs was found to be within specification.The lock id was also found to be with specification.The port septum appears well used.The customer's reported complaint description is confirmed for fracture of the catheter tubing.Although the complaint description is confirmed, a defintive root cause for the event cannot be determined.Based on the location of the fracture from the port (~6 cm) and the worn / oval nature of the fracture, the likely root cause is pinch-off syndrome.The rest of the catheter was found to be normal in appearance and measured within specification.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use, which is supplied to the user with this item number, contains the following statements.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.After implantation and during system use each access to the vortex® mp port system should be performed using aseptic technique.· use only non-coring needles with the vortex® mp port system.The noncoring needle design helps maintain the self-sealing septum.Under qualified procedures the vortex® mp port system allows up to 2,000 punctures with an angiodynamics® 22 gauge noncoring needle, when tested at 10 psi.This pressure exceeds the typical levels experienced in clinical practice.· do not use a syringe smaller than 10 ml.Smaller syringes may create an over-pressurized condition in the system.Warning: for chest placement, avoid medial catheter placement instructions for implantation of the vortex® mp port into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route to the subclavian vein.Potential complications use of angiodynamics port systems involve potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: infection; occlusion; thrombophlebitis, pneumothorax; catheter malposition; migration and inadequate anchoring; hemorrhage; vessel trauma, including puncture, laceration, and erosion of vessel and the skin; catheter pinch-off (compression of the catheter between the clavicle and the first rib); hematoma; clot formation; catheter fragmentation; embolization; cardiac arrhythmia; cardiac puncture; cardiac tamponade; fibrin sheath, endocarditis; implant rejection; thoracic duct injury; thromboembolism; peritonitis; thrombosis; and drug extravasation (leakage).A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
VORTEX PORT
Common Device Name
VORTEX LP DUAL TITANIUM PORT SYSTEM
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key13977652
Report Number1317056-2022-00066
Device Sequence Number5567580
Product Code LJT
UDI-Device IdentifierH787MPP5SAT0
UDI-PublicH787MPP5SAT0
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K010767
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Model NumberMP-P5SAT
Device Catalogue NumberMPP5SAT
Device Lot Number5128249
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2022
Supplement Date Received by Manufacturer05/09/2022
Initial Report FDA Received Date04/01/2022
Supplement Report FDA Received Date05/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/16/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age4 YR
Patient SexFemale
Patient Weight15 KG